Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Louisville, KY

May 11, 2003Garrard County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2003, 6:48 AM EDT for Garrard County, Madison County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 6:48 AM EDT (10:48 UTC)
Expired
May 11, 2003, 7:25 AM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Garrard County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:05 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KLMK 111048
SVRLMK
KYC079-151-111125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 725 AM EDT

* AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PAINT LICK...OR ABOUT 29 MILES
  SOUTH OF LEXINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEREA AROUND 655 AM EDT
  KINGSTON...RICHMOND AROUND 700 AM EDT
  BYBEE...WACO AROUND 715 AM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3770 8449 3757 8456 3755 8446 3758 8411
          3781 8411

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:41 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 11, 3:41 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT SUN MAY 11 2003

UPPER TROUGH SHOULD REACH THE LOWER OH VLY LATER TODAY HELPING USHER
IN A MUCH COOLER DRIER AIRMASS TO THE REGION. UNTIL THEN TSTMS
INTENSIFYING SOMEWHAT BUT MAINLY IN SOUTHERN KY THE MOST IMPRESSIVE
STORMS EXIST ATTM. BOW SEGMENTS...BUT NOT MUCH OF A LINEAR SQUALL
LINE ATTM...TO CONTINUE TO TRANSITION INTO THE FA OVER THE NEXT
HOUR. ATTENDANT COLD FRONT SHOULD REACH THE I65 CORRIDOR AROUND
DAYBREAK. ANOTHER LESS IMPRESSIVE LINE OF LINEAR TSTMS MOVED ACROSS
THE MS RIVER BETWEEN 6-7Z BUT HAS SINCE DISSIPATED...APPEARED TO
HAVE BEEN RIGHT ALONG COLD FRONT.

WILL HAVE LIKELY POPS THIS MORNING IN E CTRL KY AS CONVECTION WILL
LINGER INTO THE FIRST PERIOD. OTHERWISE DECREASING CLOUDINESS ACROSS
THE FA AND LOW LEVEL FLOW BECOMING WNW AND INCREASING THIS MORNING
AND INTO THE AFTN. M.ETA WRLY 850MB WINDS INCREASE THIS AFTN TO
AROUND 50KTS MAINLY NORTH OF THE I64 CORRIDOR...AND CONTINUE INTO
THE EVENING BEFORE VEERING TO NW AND DECREASING SOMEWHAT OVERNIGHT.
WILL ISSUE A WIND ADV FOR THE NRN MOST KY COUNTIES AND ALL OF S CTRL
IN COUNTIES. WILL EXPIRE THE ADVISORY AT 03Z SO IT WILL CONTINUE
INTO MUCH OF THE EVNG. THANKS FOR COORD ON THIS INDY AND PADUCAH.

WITH COLD TROUGH MOVING THROUGH THE MID OH VLY TONIGHT AND MON
MORNING...LOW LEVEL CLOUDINESS LOOKS TO MAINLY AFFECT THE NRN/ERN KY
AND SRN INDIANA COUNTIES. THEREFORE WILL GO WITH MO CLOUDY IN THE
NORTH AND MO CLEAR IN THE SOUTH TONIGHT THROUGH MON MRNG. DECREASING
CLOUDS AGAIN MONDAY WITH THE AFTN SHOULD TURN OUT TO BE VERY
PLEASANT WITH GOOD SUNSHINE AND MILD TEMPS MID 60S TO LOWER 70S.

NO CHANGES ANTICIPATED TO THE EXTDD FORECAST PERIODS.

.LMK...TORNADO WATCH #353 EXPIRES AT 6 AM EDT FOR CENTRAL KY.
       WIND ADVISORY ALONG AND NORTH OF A MEADE TO CLARK
       COUNTY KY LINE THROUGH 03Z THIS EVENING (INCLUDES IND CTYS).

JB
Hazardous weather outlook, May 10, 10:30 PM EDT, 8 hours 18 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOLZ

In the hours before

Local storm report, May 11, 4:57 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
457 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    HORSE CAVE                KY   WIND DAMAGE
05/11/03   HART                           TREES DOWN. ALSO TREES
                                          DOWN IN PRICEVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 5:24 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
524 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    HORSE CAVE                KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0430 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 5:40 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 AM    MCAFEE                    KY   TORNADO
05/11/03   MERCER                         TORNADO ON THE GROUND JUST
                                          SOUTH OF MCAFEE. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, May 11, 6:06 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
606 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 AM    HARRODSBURG               KY   POSSIBLE TORNADO
05/11/03   MERCER                         TWO HOMES WERE DESTROYED
                                          ON HIGHWAY 127 NORTH OF
                                          HARRODSBURG. UNSPECIFIED
                                          DAMAGE TO STRUCTURES WEST
                                          OF HARRODSBURG. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC
Local storm report, May 11, 6:16 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
616 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           POSSIBLE TORNADO. HIGHWAY
                                          31W WAS BLOCKED. A SHED AND
                                          MUCH DEBRIS WAS IN THE
                                          ROAD. MANY TREES WERE DOWN
                                          IN MUNFORDVILLE. REPORT
                                          RELAYED BY BROADCAST MEDIA.

MRC
Local storm report, May 11, 6:28 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
628 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 AM    5 N CAMPBELLSVILLE        KY   WIND DAMAGE
05/11/03   TAYLOR                         *** 4 INJ ***
                                          A MOBILE HOME WAS
                                          OVERTURNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:19 AM EDTSevere Thunderstorm WarningLMKOhio41 min
May 11, 2:52 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson23 min
May 11, 3:03 AM EDTSevere Thunderstorm WarningLMKHardin42 min
May 11, 3:16 AM EDTSevere Thunderstorm WarningLMKGrayson29 min
May 11, 3:48 AM EDTSevere Thunderstorm WarningLMKHardin32 min
May 11, 3:49 AM EDTSevere Thunderstorm WarningLMKHenry26 min
May 11, 4:06 AM EDTTornado WarningLMKHardin24 min
May 11, 4:14 AM EDTSevere Thunderstorm WarningLMKGrayson31 min
May 11, 4:15 AM EDTSevere Thunderstorm WarningLMKBullitt, Nelson45 min
May 11, 4:20 AM EDTSevere Thunderstorm WarningLMKLarue25 min
May 11, 4:23 AM EDTSevere Thunderstorm WarningLMKEdmonson, Hart42 min
May 11, 4:43 AM EDTSevere Thunderstorm WarningLMKWashington32 min
May 11, 4:54 AM EDTTornado WarningLMKHart36 min
May 11, 5:02 AM EDTSevere Thunderstorm WarningLMKLarue, Nelson13 min
May 11, 5:10 AM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor40 min
May 11, 5:17 AM EDTSevere Thunderstorm WarningLMKMercer28 min
May 11, 5:24 AM EDTSevere Thunderstorm WarningLMKClinton, Cumberland41 min
May 11, 5:27 AM EDTTornado WarningLMKMercer18 min
May 11, 5:46 AM EDTSevere Thunderstorm WarningLMKCasey34 min
May 11, 5:50 AM EDTSevere Thunderstorm WarningLMKJessamine30 min
May 11, 5:54 AM EDTSevere Thunderstorm WarningLMKFayette36 min
May 11, 6:16 AM EDTSevere Thunderstorm WarningLMKLincoln34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.